Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 9, 2018, 2:21 AM CDT for Bremer County, Butler County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2018, 2:21 AM CDT (07:21 UTC)
- Expired
- May 9, 2018, 3:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2852 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WWUS83 KDMX 090721
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
221 AM CDT WED MAY 9 2018
IAZ017-026>028-039-090815-
Black Hawk IA-Bremer IA-Cerro Gordo IA-Franklin IA-Butler IA-
221 AM CDT WED MAY 9 2018
...STRONG WIND GUSTS AND SMALL HAIL WITH STORMS...
At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osage to near Iowa Falls. Movement was
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Waterloo, Cedar Falls, Waverly, Hampton, Allison, Sumner,
Parkersburg, Denver, Ackley, Clarksville, Tripoli, Shell Rock,
Greene, Aplington, Waterloo Municipal Airport, Janesville, Dunkerton,
Readlyn, Dumont and New Hartford.
LAT...LON 4256 9212 4256 9330 4310 9302 4291 9302
4291 9208 4271 9208
TIME...MOT...LOC 0720Z 234DEG 45KT 4323 9285 4259 9325
$$
BoksaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 9, 12:08 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 9, 12:08 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1208 AM CDT Wed May 9 2018 ...Updated for 06z Aviation Discussion... .SHORT TERM...(tonight through Friday) Issued at 315 PM CDT Tue May 8 2018 Forecast concerns tonight will be potential for strong to severe thunderstorm chances...then next chance of thunderstorms Thursday afternoon into the extended. The surface front at mid day was located over eastern South Dakota into eastern Iowa with surface low pressure from just east of Aberdeen toward Concordia Kansas. Temperatures were warming into the 70s to low 80s ahead of the front with surface dewpoints increasing in the upper 50s to lower 50s in northwest Missouri. An H5 shortwave over North Dakota/South Dakota will slowly drop southeastward tonight into Minnesota and Iowa. Upper level divergence continues for the forecast area in response to the departing upper level jet over southern Canada and the approaching upper level jet over Montana. Mid level lapse rates were steep on the 12Z OAX sounding, around 8 degC/km and lapse rates will steepen to 6.5-7.5 degC/km locally as well. H7 warm air advection has kept the scattered showers and thunderstorms going near the Iowa/Minnesota border and this activity trend will increase over the forecast area late this afternoon into this evening, shifting eastward after 06Z. At 12Z the 8 to 12deg C h85 dewpoints were over north central Nebraska and southern SD. By 00Z the deeper moisture should be over the western third of Iowa ahead of the h85 front, spreading eastward through 12Z. Mid level frontogenesis is stronger over southern Minnesota from 00Z to 06Z. There is good model agreement that storms will be ongoing in the late afternoon over northwest and northern Iowa into Minnesota. These storms will increase in coverage by early evening, gradually pushing eastward across the forecast area. The spc mesoscale graphics show 500 to 1000 j/kg of MUCAPE at 16Z and by 19Z SBCAPE was around 1000-1500J/kg, but showing a cap, however with some sunshine to aid in destabilization, increasing deep moisture,heating, and increased vertical motion, by 00Z Sfc based CAPE could increase to 1500-2500J/kg in western Iowa with LI values of -4 to -9. 0-6km bulk shear values are higher; around 40kts across southern MN along with the 0-3km BS. The latest storm prediction center convective outlook still has much of the forecast area in the marginal risk for severe storms with all modes of severe weather possible due to the inverted trough/warm front, and above mentioned shortwave/instability/cold front. Will trend thunderstorm chances up early this evening across northern/west central Iowa and continue to spread rain chances eastward overnight. With a piece of shortwave trough energy a little farther south, thunderstorms in northern Missouri will try to spread northward into Iowa. The NAM/GFS and hi-res cams pick up on this. The bulk of the rain will have moved east of the forecast area by Wednesday morning, although held on to some isolated shower pops. Northwest flow behind the cold front will usher in some cooler air from the north and temperatures should range from the upper 60s near the Minnesota border to the lower 80s near the Missouri border. Reinforcing cool air arrives Thursday, however high temperatures are similar to Wednesday. A weak shortwave in the flow with a boundary in the area will be the focus for the next chance for rain. The unsettled weather continues Thursday night and Friday with the boundary still in the area. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 8 2018 Friday night the storm system over Utah/Nevada combined with a front has rain chances lingering Friday night. There are models differences for Saturday and Saturday night, thus will need to pin this down further as both the GFS/EC have thunderstorm chance for parts the the area, then drying for Sunday as surface high pressure builds back in. As the storm system moves into the Plains Monday night, thunderstorm chances tick back up and last into Tuesday. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1206 AM CDT Wed May 9 2018 Holding thunder potential at KMCW and briefly at KOTM this morning. Main FM group additions continue to come from changing wind direction and strong winds tomorrow. Left MVFR out of KDSM and KALO... will have to keep an eye on MVFR potential at those sites Wednesday morning. Left IFR out of KMCW... will have to keep an eye on that potential as well. Confidence high that skies gradually clear and winds decouple towards Wednesday night. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Kotenberg
Hazardous weather outlook, May 8, 5:55 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 555 PM CDT Tue May 8 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>059-092300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- 555 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are likely tonight. A few storms may be strong, with hail and strong winds the main threats. Locally heavy rainfall is also possible. River flooding continues or may occur across northern Iowa in parts of the Des Moines, Iowa and Cedar River basins. Flood Warnings remain in effect for some of these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances Wednesday morning and again Thursday evening through Saturday. At this time, severe weather chances are low. Moderate rainfall is possible Thursday evening through Saturday which may extend current river flood warnings across the region or lead to additional river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ060>062-070>075-081>086-092>097-092300- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 555 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered, non-severe thunderstorms are possible tonight, especially southeast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances Wednesday morning and again Thursday evening through Saturday. At this time, severe weather chances are low, though a few storms may be strong on Thursday and Saturday evenings, especially south and southeast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kotenberg
In the hours before
Special weather statement, May 8, 8:39 PM CDT, 5 hours 42 minutes before
Special Weather Statement National Weather Service Des Moines IA 839 PM CDT TUE MAY 8 2018 IAZ024-090215- Humboldt IA- 839 PM CDT TUE MAY 8 2018 ...Strong storm moving through northern Humboldt County... At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near Dakota City, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Humboldt, Livermore, Bode, Lu Verne, St. Joseph, Hardy and Humboldt Municipal Airport. LAT...LON 4273 9407 4274 9428 4291 9432 4291 9397 TIME...MOT...LOC 0138Z 187DEG 13KT 4277 9420 Martin
Special weather statement, May 8, 8:55 PM CDT, 5 hours 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 855 PM CDT TUE MAY 8 2018 IAZ004-090245- Emmet IA- 855 PM CDT TUE MAY 8 2018 ...Strong storms in northwest Emmet County... At 855 PM CDT, Doppler radar was tracking a strong thunderstorm over Superior, or near Estherville, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Estherville, Okamanpedan Lake, Wallingford, Gruver, Dolliver, Okamanpedan State Park, Fort Defiance State Park and Estherville Municipal Airport. LAT...LON 4350 9451 4325 9490 4326 9492 4350 9491 TIME...MOT...LOC 0155Z 224DEG 24KT 4343 9493 Martin
Special weather statement, May 8, 9:16 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
916 PM CDT TUE MAY 8 2018
IAZ005-016-024-090245-
Humboldt IA-Kossuth IA-Hancock IA-
916 PM CDT TUE MAY 8 2018
...Strong storm moving into Kossuth and Hancock counties...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Algona, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Corwith, Lu Verne, St. Benedict and Sexton.
LAT...LON 4302 9377 4291 9393 4291 9397 4288 9397
4288 9414 4309 9409
TIME...MOT...LOC 0215Z 214DEG 18KT 4291 9403
MartinSpecial weather statement, May 8, 10:46 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 1046 PM CDT TUE MAY 8 2018 IAZ024-025-090415- Humboldt IA-Wright IA- 1046 PM CDT TUE MAY 8 2018 ...Strong storm in parts of Humboldt and Wright counties... At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Eagle Grove, or 8 miles east of Dakota City, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goldfield, Renwick, Thor, Hardy and Eagle Grove Municipal Airport. LAT...LON 4291 9372 4265 9398 4270 9416 4291 9400 TIME...MOT...LOC 0345Z 215DEG 29KT 4272 9404 Martin
Special weather statement, May 9, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
221 AM CDT WED MAY 9 2018
IAZ017-026>028-039-090815-
Black Hawk IA-Bremer IA-Cerro Gordo IA-Franklin IA-Butler IA-
221 AM CDT WED MAY 9 2018
...STRONG WIND GUSTS AND SMALL HAIL WITH STORMS...
At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osage to near Iowa Falls. Movement was
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Waterloo, Cedar Falls, Waverly, Hampton, Allison, Sumner,
Parkersburg, Denver, Ackley, Clarksville, Tripoli, Shell Rock,
Greene, Aplington, Waterloo Municipal Airport, Janesville, Dunkerton,
Readlyn, Dumont and New Hartford.
LAT...LON 4256 9212 4256 9330 4310 9302 4291 9302
4291 9208 4271 9208
TIME...MOT...LOC 0720Z 234DEG 45KT 4323 9285 4259 9325
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:10 PM CDT | Special Weather Statement | DMX | Greene | 35 min |
| May 8, 8:39 PM CDT | Special Weather Statement | DMX | Humboldt | 36 min |
| May 8, 8:55 PM CDT | Special Weather Statement | DMX | Emmet | 50 min |
| May 8, 9:16 PM CDT | Special Weather Statement | DMX | Hancock | 29 min |
| May 8, 10:46 PM CDT | Special Weather Statement | DMX | Wright | 29 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.